Louisiana, 2010

Lightning Strike in Louisiana, August 16, 2010

August 16, 2010 · NWS LCH · 1 event in 1 county or zone

A cluster of strong thunderstorms that developed across south central Louisiana during the early morning hours on August 16 produced a lightning strike that caused a house fire in Iberia Parish.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$200,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LCH wrote it up.

A cluster of strong thunderstorms that developed across south central Louisiana during the early morning hours on August 16 produced a lightning strike that caused a house fire in Iberia Parish.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before the first event at Aug 16, 3:34 AM CST, 1 hour 26 minutes earlier.

Area forecast discussion, Aug 16, 3:34 AM CST, 1 hour 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
434 AM CDT MON AUG 16 2010

.SHORT TERM...

MAIN ISSUES IN THE SHORT TERM INVOLVE THE FUTURE OF WHAT WAS ONCE
TROPICAL DEPRESSION 5. LATEST SURFACE AND BUOY OBS INDICATE THE
REMNANT LOW PRESSURE OF TD5 HAS MOVED SOUTHWARD INTO THE NORTHERN
GULF OF MEXICO JUST SOUTH OF PANAMA CITY. 00Z MODEL GUIDANCE
CONTINUES TO SUGGEST THIS REMNANT LOW MAY REORGANIZE INTO A
TROPICAL DEPRESSION LATER TODAY INTO TOMORROW AS IT TURNS WESTWARD
TOWARDS THE SOUTHEAST LOUISIANA COAST...WITH NHC GIVING THE SYSTEM
A 50 PERCENT CHANCE OF REDEVELOPMENT. LATEST 00Z MODEL GUIDANCE
HAS TRENDED NORTHWARD BUT REMAINS VERY TIGHTLY CLUSTERED WITH THE
TRACK OF THE LOW...TAKING THE SYSTEM INLAND ACROSS SOUTHEAST
LOUISIANA ON TUESDAY...THEN TURNING IT MORE NORTHWESTWARD AS IT
MOVES ACROSS OUR FORECAST AREA TUESDAY NIGHT INTO WEDNESDAY. SUCH
A TRACK WILL GIVE FORMER TD5 LITTLE TIME TO REORGANIZE INTO A
TROPICAL CYCLONE BEFORE MOVING BACK OVER LAND...AND ANY
SIGNIFICANT STRENGTHENING SEEMS UNLIKELY AT THIS TIME.

HAVE GENERALLY SIDED WITH THE 00Z EMCWF IN DAY 1-3 TIMEFRAME AS
IT SEEMS MORE REASONABLE IN ITS DEPICTION OF A WEAKER AREA OF LOW
PRESSURE. THUS THE MAIN IMPACT FROM THIS SYSTEM WILL BE HEAVY
RAINFALL AND THE POTENTIAL FOR FLOODING AS THE CENTER OF THE LOW
SLOWLY MAKES ITS WAY ACROSS OUR CWA. LATEST HPC GUIDANCE INDICATES
3 DAY AREAL RAINFALL TOTALS FROM TODAY THROUGH WEDNESDAY OF 4 TO 7
INCHES ACROSS ACADIANA...WHICH WOULD CERTAINLY WARRANT A FLASH
FLOOD WATCH. WITH THE BULK OF THE HEAVY RAINFALL NOT EXPECTED TO
BEGIN UNTIL AFTER 12Z TUESDAY...WILL HOLD OFF ON ISSUING A WATCH
THIS FAR OUT IN TIME BUT ONE WILL LIKELY BE NEEDED FOR THE
LAFAYETTE/NEW IBERIA/MORGAN CITY REGION LATER TODAY. HAVE RAISED
POPS AREAWIDE FOR TUESDAY AND WEDNESDAY WITH HIGHEST CHANCES IN
SOUTHEAST ZONES.

OTHER THAN FORMER TD5...RADAR IMAGERY THIS MORNING SHOWS A LARGE
CLUSTER OF SHOWERS AND THUNDERSTORMS EXTENDING FROM MONROE TO NEAR
BATON ROUGE. THIS ACTIVITY HAS FORCED AN OUTFLOW BOUNDARY
SOUTHWARD TO A LINE FROM LUFKIN TO FORT POLK TO SIMMESPORT. LATEST
4.0 KM WRF SUGGESTS ACTIVITY WILL CONTINUE TO DEVELOP ALONG THE
OUTFLOW BOUNDARY THROUGH THE MORNING HOURS AS IT PUSHES SOUTHWARD
AND WILL RAISE POPS ESPECIALLY FOR EASTERN ZONES. WITH THE
PRECIPITATION OCCURRING DURING THE MORNING HOURS...APPEARS HIGHS
IN THE UPPER 90S TO NEAR 100 ARE STILL ACHIEVABLE AND NO CHANGES
TO THE INHERITED HEAT ADVISORY ARE PLANNED. HEAT INDEX READINGS
APPEAR THEY MAY REACH CRITERIA ONCE AGAIN TOMORROW ACROSS THE
NORTHWESTERN HALF OF THE FORECAST AREA...AND WILL LET DAY SHIFT
DECIDE WHETHER ANOTHER ADVISORY IS NEEDED FOR TUESDAY. WIDESPREAD
CLOUDS AND PRECIPITATION WILL LIMIT DAYTIME HEATING ON WEDNESDAY
AND BRING A BRIEF END TO THE SEEMINGLY CONTINUOUS OPPRESSIVE
HEAT.

&&

.LONG TERM...

LINGERING MOISTURE FROM FORMER TD5 WILL BRING ONE MORE DAY OF
FAIRLY WIDESPREAD CONVECTIVE COVERAGE ON THURSDAY BEFORE THE 500
MB RIDGE OF HIGH PRESSURE BEGINS TO REBUILD ALONG THE GULF COAST.
WITH GLOBAL MODELS INDICATING HEIGHTS RISING TO 595 DM BY EARLY
NEXT WEEK SHOULD SEE ONLY ISOLATED SHOWERS AND THUNDERSTORMS OVER
THE WEEKEND WITH HIGH TEMPERATURES RISING TO ABOVE NORMAL LEVELS
ONCE AGAIN. HAVE MADE MINOR ADJUSTMENTS TO TEMPS AND POPS IN THE
DAY 4-7 TIMEFRAME BUT NOTHING OF SIGNIFICANCE. AFTER THE CURRENT
FORECAST PERIOD...GLOBAL MODELS INDICATE A DEEP TROUGH OF LOW
PRESSURE WILL SINK SOUTHWARD ALONG THE EAST COAST OF THE UNITED
STATES...ERODING THE RIDGE ALONG THE GULF COAST AND ALLOWING FOR
A WETTER AND COOLER PATTERN TO TAKE HOLD.

&&

.MARINE...

MAIN ISSUES REVOLVE AROUND THE FUTURE OF FORMER TD5. WITH LATEST
MODEL GUIDANCE INDICATING AN INLAND TRACK OF THE SYSTEM FROM EAST
TO WEST ACROSS OUR FORECAST AREA...APPEARS ANY SIGNIFICANT WINDS
OR SEAS IN THE COASTAL WATERS ARE UNLIKELY. THUS MAIN IMPACTS WILL
BE SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS FOR THE NEXT
FEW DAYS...ESPECIALLY NEAR THE LOUISIANA COAST. CYCLONIC
CIRCULATION AROUND FORMER TD5 WILL BRING OFFSHORE WINDS TO THE
GULF WATERS THROUGH TUESDAY...WITH ONSHORE WINDS RETURNING FROM
WEDNESDAY INTO THE WEEKEND AS THE LOW WEAKENS AND MOVES OUT OF THE
AREA.

&&

.PRELIMINARY POINT TEMPS/POPS...
KLCH  98  79  95  78  89 /  40  30  50  60  60
KBPT  97  79  96  78  90 /  40  20  40  50  60
KAEX 100  77  98  78  87 /  40  20  40  50  60
KLFT  98  79  91  77  87 /  50  40  70  70  60

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...HEAT ADVISORY FROM 11 AM THIS MORNING TO 7 PM CDT THIS EVENING
     FOR THE FOLLOWING ZONES: ACADIA...ALLEN...AVOYELLES...
     BEAUREGARD...CALCASIEU...CAMERON...EVANGELINE...IBERIA...
     JEFFERSON DAVIS...LAFAYETTE...LOWER ST. MARTIN...RAPIDES...
     ST. LANDRY...ST. MARY...UPPER ST. MARTIN...VERMILION...
     VERNON.

TX...HEAT ADVISORY FROM 11 AM THIS MORNING TO 7 PM CDT THIS EVENING
     FOR THE FOLLOWING ZONES: HARDIN...JASPER...JEFFERSON...
     NEWTON...ORANGE...TYLER.

GM...NONE.
&&

SHAMBURGER
Hazardous weather outlook, Aug 16, 4:13 AM CST, 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
513 AM CDT MON AUG 16 2010

GMZ430-432-435-450-452-455-470-472-475-LAZ027>033-041>045-051>055-
TXZ180>182-201-215-216-171015-
SABINE LAKE-CALCASIEU LAKE-VERMILION BAY-
COASTAL WATERS FROM CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON, LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY,
LA OUT 20 NM-
WATERS FROM CAMERON, LA TO HIGH ISLAND, TX EXTENDING FROM 20 NM
TO 60 NM-
WATERS FROM INTRACOASTAL CITY, LA TO CAMERON, LA EXTENDING FROM
20 NM TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA
EXTENDING FROM 20 NM TO 60 NM-VERNON-RAPIDES-AVOYELLES-BEAUREGARD-
ALLEN-EVANGELINE-ST. LANDRY-CALCASIEU-JEFFERSON DAVIS-ACADIA-
LAFAYETTE-UPPER ST. MARTIN-CAMERON-VERMILION-IBERIA-ST. MARY-
LOWER ST. MARTIN-TYLER-JASPER-NEWTON-HARDIN-JEFFERSON-ORANGE-
513 AM CDT MON AUG 16 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST
GULF OF MEXICO...CENTRAL LOUISIANA...SOUTH CENTRAL LOUISIANA...
SOUTHWEST LOUISIANA...WEST CENTRAL LOUISIANA AND SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL AFFECT PORTIONS OF
THE AREA TODAY BEFORE DIMINISHING TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE AREA OF LOW PRESSURE ASSOCIATED WITH FORMER TROPICAL
DEPRESSION 5 WILL MOVE WESTWARD INTO SOUTHEAST LOUISIANA ON
TUESDAY...AND ACROSS SOUTHERN AND CENTRAL LOUISIANA TUESDAY NIGHT
AND WEDNESDAY. NUMEROUS SHOWERS AND THUNDERSTORMS ASSOCIATED WITH
THE LOW WILL BRING THE POTENTIAL FOR HEAVY RAINFALL AND POSSIBLE
FLOODING...ESPECIALLY ACROSS SOUTH CENTRAL LOUISIANA INCLUDING
THE LAFAYETTE...NEW IBERIA...AND MORGAN CITY AREAS.

AREAL RAINFALL TOTALS OF 4 TO 7 INCHES ARE POSSIBLE ACROSS
ACADIANA...WITH 1 TO 3 INCHES POSSIBLE ACROSS THE REMAINDER OF
SOUTHEAST TEXAS AND SOUTHWEST LOUISIANA. A FLASH FLOOD WATCH MAY
BE REQUIRED FOR ACADIANA LATER TODAY OR TONIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED ON TUESDAY AND WEDNESDAY DUE TO
POTENTIAL FLOODING.

SHAMBURGER

In the hours before

Local storm report, Aug 16, 12:17 AM CST, 4 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
117 AM CDT MON AUG 16 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1255 AM     MARINE TSTM WIND 37 SW BURNS POINT       29.13N 91.88W
08/16/2010  M32 MPH          GMZ455             LA   ASOS

&&

JTRARES
Local storm report, Aug 16, 12:23 AM CST, 4 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
123 AM CDT MON AUG 16 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1255 AM     MARINE TSTM WIND 37 SW BURNS POINT       29.13N 91.88W
08/16/2010  M37 MPH          GMZ455             LA   ASOS

1255 AM     MARINE TSTM WIND 37 SW BURNS POINT       29.13N 91.88W
08/16/2010  M37 MPH          GMZ455             LA   ASOS

            CORRRECTION TO PREVIOUS REPORT WHICH SHOULD BE 32 KNOTS.

&&

JTRARES
Special weather statement, Aug 16, 3:43 AM CST, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
443 AM CDT MON AUG 16 2010

LAZ033-043>045-053-161045-
ST. LANDRY LA-UPPER ST. MARTIN LA-LAFAYETTE LA-ACADIA LA-IBERIA LA-
443 AM CDT MON AUG 16 2010

...SIGNIFICANT WEATHER ADVISORY FOR ST. LANDRY...LAFAYETTE...
ACADIA...IBERIA AND ST. MARTIN PARISHES UNTIL 545 AM CDT...

AT 441 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
LINE OF STRONG THUNDERSTORMS...ALONG A LINE EXTENDING FROM 6 MILES
SOUTH OF PALMETTO TO 6 MILES NORTH OF WHISKEY BAY TO PLAQUEMINE...
MOVING SOUTHWEST AT 25 MPH.

* THE LINE OF STRONG THUNDERSTORMS WILL BE NEAR...
  ATCHAFALAYA NATIONAL WILDLIFE REFUGE AND PORT BARRE BY 450 AM...
  WHISKEY BAY BY 455 AM...
  LAKE PELBA BY 500 AM...
  OPELOUSAS...BUTTE LA ROSE...LEONVILLE AND ARNAUDVILLE BY 505 AM...
  HENDERSON AND CECILIA BY 510 AM...

THE PRIMARY THREAT FROM THESE STORMS IS FREQUENT LIGHTNING. SEEK
SHELTER IN A SAFE HOME OR BUILDING UNTIL THESE STORMS HAVE PASSED.

LAT...LON 2996 9150 3009 9188 3039 9233 3073 9192
      3063 9174 3056 9175 3053 9173 3051 9174
      3050 9169 3045 9163 3032 9161 3026 9157
      3024 9147 3012 9146 3011 9142

JT
Special weather statement, Aug 16, 4:37 AM CST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
537 AM CDT MON AUG 16 2010

LAZ033-043>045-052>054-161130-
ST. LANDRY LA-UPPER ST. MARTIN LA-LAFAYETTE LA-VERMILION LA-ACADIA LA-
ST. MARY LA-IBERIA LA-
537 AM CDT MON AUG 16 2010

...SIGNIFICANT WEATHER ADVISORY FOR ST. LANDRY...LAFAYETTE...
VERMILION...ACADIA...ST. MARY...IBERIA AND ST. MARTIN PARISHES UNTIL
630 AM CDT...

AT 534 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
LINE OF STRONG THUNDERSTORMS...ALONG A LINE EXTENDING FROM 6 MILES
EAST OF CHURCH POINT TO BREAUX BRIDGE TO 10 MILES WEST OF PIGEON...
MOVING SOUTHWEST AT 30 MPH.

* THE LINE OF STRONG THUNDERSTORMS WILL BE NEAR...
  MIRE...ST. MARTINVILLE...SCOTT AND LOREAUVILLE BY 550 AM...
  BROUSSARD BY 555 AM...
  RAYNE...ACADIANA REGIONAL AIRPORT...YOUNGSVILLE AND NEW IBERIA BY
  600 AM...
  SORREL BY 605 AM...

THE PRIMARY THREAT FROM THESE STORMS IS FREQUENT LIGHTNING. SEEK
SHELTER IN A SAFE HOME OR BUILDING UNTIL THESE STORMS HAVE PASSED.

LAT...LON 2977 9188 2981 9185 2981 9183 2983 9183
      2983 9189 2982 9193 2983 9196 2981 9197
      3006 9243 3054 9201 3026 9157 3022 9147
      3019 9147 2974 9168 2975 9175 2973 9179

JT

The radar

The Lake Charles radar (KLCH), 143 km away, was scanning. The volume nearest the first event began at 10:57 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Iberia

When
August 16, 5:00 AM CST
Where
Iberia County, 2.29 mi NNW of Patoutville
Property damage
$200,000
Reported by
Newspaper
Coordinates
29.930, -91.747

Daily Iberian newspaper and Iberia Parish Sheriff Office reported lightning struck a home on College Road near US 90 in Grand Marais, burning the house to the ground.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2010Every state in 2010This day in weather historyWarnings in Louisiana, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 257907.